Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Goodland, KS

April 17, 2011Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 17, 2011, 3:53 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2011, 3:53 PM MDT (21:53 UTC)
Expired
Apr 17, 2011, 4:35 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WUUS53 KGLD 172153
SVRGLD
KSC181-193-172300-
/O.NEW.KGLD.SV.W.0006.110417T2153Z-110417T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT SUN APR 17 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  WESTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 500 PM MDT/600 PM CDT/

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR EDSON...AND WAS
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDSON...BREWSTER AND LEVANT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 19 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.


&&

LAT...LON 3953 10111 3920 10119 3923 10174 3953 10164
TIME...MOT...LOC 2153Z 266DEG 29KT 3934 10156
WIND...HAIL 70MPH <.50IN
$$

JERRYK
2 follow-up statements
900 
WWUS53 KGLD 172220
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SUN APR 17 2011

KSC181-193-172300-
/O.CON.KGLD.SV.W.0006.000000T0000Z-110417T2300Z/
SHERMAN KS-THOMAS KS-
420 PM MDT SUN APR 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN THOMAS
AND EASTERN SHERMAN COUNTIES UNTIL 500 PM MDT/600 PM CDT/...

AT 514 PM CDT/414 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF LEVANT TO 6 MILES SOUTH OF
EDSON...AND WAS MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEVANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3953 10111 3920 10119 3923 10174 3953 10164
TIME...MOT...LOC 2220Z 266DEG 29KT 3950 10118 3924 10146 
WIND...HAIL 60MPH <.50IN
$$

JERRYK
787 
WWUS53 KGLD 172235 RRA
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SUN APR 17 2011

KSC181-193-172246-
/O.CAN.KGLD.SV.W.0006.000000T0000Z-110417T2300Z/
SHERMAN KS-THOMAS KS-
435 PM MDT SUN APR 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN THOMAS AND EASTERN
SHERMAN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS AND AREAS OF BLOWIND DIRT WITH 
REDUCED VISIBILITY ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3953 10111 3920 10119 3923 10174 3953 10164
TIME...MOT...LOC 2236Z 266DEG 29KT 3951 10101 3925 10129
$$

JERRYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:31 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 17, 2:31 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT SUN APR 17 2011

.DISCUSSION...
231 PM MDT SUN APR 17 2011

VERY ACTIVE AND PROGRESSIVE PATTERN CONTINUES THROUGH THE FORECAST
PERIOD...WITH MULTIPLE DISTURBANCES MOVING ACROSS THE WESTERN PLAINS
BRINGING OCCASIONAL PRECIP CHANCES.

A SERIES OF WEAK DISTURBANCES WILL CONTINUE TO PROPAGATE FROM THE
WEST TO THE EAST ALONG A STATIONARY FRONT OVER SW NEBRASKA THIS
AFTERNOON AND EVENING. SOUNDINGS REMAIN VERY DRY BELOW 600MB
ACROSS THE CWA WITH VIRGA...MAYBE A FEW SPRINKLES EXPECTED AT THIS
POINT FOR LOCATIONS ALONG THE KANSAS/NEBRASKA BORDER. THERE IS
SOME WEAK INSTABILITY PRESENT OVER SW NEBRASKA THIS
AFTERNOON...HOWEVER THUNDERSTORM POTENTIAL LOOKS TO REMAIN NORTH
OF THE CWA WHERE BETTER MOISTURE IS PRESENT. THE STATIONARY FRONT
IS EXPECTED TO MOVE SOUTH OVERNIGHT TONIGHT...WITH DECENT LOW
LEVEL MOISTURE RETURN NORTH OF THE FRONT. STRATUS/FOG IS EXPECTED
TO DEVELOP FROM THE NORTHEAST TO THE SOUTHWEST OVER THE FORECAST
AREA BEHIND THIS FRONT. SOUNDINGS WOULD INDICATE MORE OF A STRATUS
EVENT...WITH FOG EXPECTED TO BE PATCHY IN NATURE.

THE PREVIOUSLY MENTIONED STATIONARY FRONT IS EXPECTED TO STALL OVER
SW KANSAS EARLY TOMORROW MORNING...BEFORE MOVING NORTH AGAIN DURING
THE AFTERNOON AS A WARM FRONT. THIS WILL BE THE FOCUS FOR WEATHER ON
MONDAY...WITH ITS POSITION CRITICAL TO BOTH FIRE WEATHER CONCERNS
MONDAY AFTERNOON AND WILL ACT AS A FOCUS FOR CONVECTION DURING THE
AFTERNOON AND EVENING HOURS. FIRE WEATHER CONCERNS ON MONDAY HAVE
DIMINISHED SOME...WITH GUIDANCE NOW INDICATING INITIAL POSITION OF
FRONT FURTHER SOUTH...LIMITING THE OPPORTUNITY FOR RH VALUES TO DROP
BELOW RED FLAG CRITERIA. CURRENT FORECAST PUTS RH VALUES IN THE
UPPER TEENS OVER THE EXTREME SOUTHERN BORDER OF THE CWA...WITH WINDS
GUSTING TO NEAR 30MPH.  THESE CONDITIONS ARE MARGINAL FOR RED FLAG
AS IT STANDS...AND ONLY OVER THE EXTREME SOUTHERN PART OF THE CWA. I
AM HOLDING OFF ON ANY FIRE WEATHER HIGHLIGHTS TO ALLOW SUBSEQUENT
SHIFTS TO RE-EVALUATE WHERE THE CUTOFF BETWEEN THE DRY AIRMASS SOUTH
OF THE FRONT AND MOIST AIRMASS NORTH OF THE FRONT WILL SET UP.

SEVERE THUNDERSTORM THREAT MONDAY AFTERNOON/EVENING IS MARGINAL AT
THIS POINT WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS. MODERATE
MU CAPE VALUES AROUND 1000 J/KG AND MARGINAL 0-6KM BULK SHEER VALUES
BETWEEN 25-35 FROM THE WEST TO THE EAST ARE EXPECTED OVER THE CWA.
NAM CONTINUES TO INDICATE A BULLSEYE OF 0-3KM HELICITY VALUES IN
EXCESS OF 300 M2/S2 JUST EAST OF THE CWA WHICH IS A CONCERN IF THESE
VALUES WERE REALIZED FURTHER WEST...HOWEVER NAM SEEMS TO BE THE HIGH
OUTLIER AT THIS POINT. IN ANY CASE THUNDERSTORM ACTIVITY DOES LOOK
TO INITIATE NORTH OF THE WARM FRONT BY LATE MONDAY
AFTERNOON...INCREASING IN CONVERGE THOUGH THE EVENING HOURS AS A
SERIES OF STRONG UPPER LEVEL DISTURBANCES PASS ACROSS THE CWA.
THUNDERSTORM THREAT DIMINISHES AFTER MIDNIGHT...WITH RAIN SHOWERS
ACTIVITY EXPECTED TO CONTINUE THROUGH THE DAY TUESDAY. CURRENT
FORECAST WAS IN LINE WITH LATEST GUIDANCE MONDAY NIGHT-TUESDAY WITH
LIKELY POPS OVER THE NORTHER PART OF THE CWA EARLY TUESDAY MORNING
THROUGH TUESDAY AFTERNOON...SO ONLY MINOR CHANGES WERE MADE DURING
THIS FORECAST CYCLE.

THE REMAINDER OF THE FORECAST PERIOD CONTINUES TO BE PROBLEMATIC AS
THE PROGRESSIVE PATTERN PERSISTS. MODELS CONTINUE STRUGGLE WITH THE
TIMING OF SMALLER SCALE FEATURES AND TO VARY IN STRENGTH/TIMING
BETWEEN MODEL RUNS  I SCALED POPS BACK THROUGH THE EXTENDED PERIODS
WITH THE BEST MODEL AGREEMENT ON MEASURABLE PRECIP THURSDAY
EVENING AND FRIDAY WITH A SYSTEM THAT SHOWS VERY SIMILAR
CHARACTERISTICS AS THE ONE ON MONDAY.

DR
&&

.AVIATION...
1145 AM MDT SUN APR 16 2011

FOR THE 18Z TAF...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH
TERMINALS THROUGH THE FORECAST. MID LEVEL CLOUDS WILL INCREASE LATE
THIS AFTERNOON AS A SHORTWAVE MOVES THROUGH THE REGION. SOUNDINGS
ARE NOT FAVORABLE FOR ANY PRECIPITATION TO REACH THE SURFACE. CLOUDS
WILL DECREASE LATER THIS EVENING BUT NORTHEAST WIND WILL BRING IN
HIGHER RH FOR STRATUS AND VISIBILITY REDUCTION IN FOG. MVFR
CONDITIONS ARE POSSIBLE AT KGLD OVERNIGHT WITH SOME LIFR POSSIBLE AT
KMCK.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 17, 10:34 AM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SUN APR 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT SUN APR 17 2011 /1134 AM CDT SUN APR 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW RELATIVE HUMIDITY AND GUSTY WIND COULD DEVELOP MONDAY
AFTERNOON OVER SOUTHWEST PORTIONS OF THE AREA...AND CREATE
CRITICAL FIRE WEATHER CONDITIONS.

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD PRODUCE SOME LARGE HAIL AND GUSTY WINDS...MAINLY ALONG AND
NORTH OF INTERSTATE 70.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:10 PM MDTSevere Thunderstorm WarningGLDRawlins25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.